Alert archive / South Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Columbia, SC

August 6, 2018Richland County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 6, 2018, 2:29 PM EDT for Richland County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 2:29 PM EDT (18:29 UTC)
Expired
Aug 6, 2018, 3:15 PM EDT
In force
46 min
Issued by
NWS Columbia, SC

County Richland County, SC

The radar

The Columbia radar (KCAE), 35 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS82 KCAE 061829
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
229 PM EDT MON AUG 6 2018
 
SCZ022-028-061915-
Kershaw SC-Richland SC-
229 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of southwestern Kershaw
and northeastern Richland Counties Until 315 PM EDT....

At 228 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southwest of Lugoff, or 9 miles northeast
of Woodfields, moving west-southwest at 5 mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail, excessive 
           cloud to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately. Localized, minor flooding of low 
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Columbia, Woodfields, Dentsville, Woodfield and Blythewood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 75 and 87.
 Interstate 77 between mile markers 14 and 17, and near mile marker
23.

LAT...LON 3422 8077 3412 8072 3402 8093 3421 8098
TIME...MOT...LOC 1828Z 077DEG 6KT 3416 8081 

$$

RC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:28 PM EDT, 1 minute earlier.

Area forecast discussion, Aug 6, 2:28 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Columbia SC
228 PM EDT Mon Aug 6 2018

.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through Thursday. This will allow a return to more
typical summerlike weather with scattered mainly afternoon and
evening thunderstorms, along with a warming trend. The upper
ridge will gradually weaken late this week into this weekend as
an upper trough digs into the eastern US.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper ridge centered to our SW. Upper disturbance moving SE
into W NC along the periphery of the upper ridge. Surface
trough across the central Carolinas and CSRA, along which
convection has developed rapidly in the past hour. Will expect
convective activity to our north ahead of the upper disturbance
to shift SE towards the N FA while additional convection
possible elsewhere along the surface trough. Think chance to
good chance POPs looks ok, and will trend POPs a little higher
towards the N/NE FA. Moderate instabilities and DCAPE values
around 1000 J/KG could provide an isolated severe wind gust
threat. Decent PW values 1.8-1.9 inches could produce a locally
heavy rain threat in any slow moving, training, or merging
cells. Expect convective activity to gradually dissipate early
tonight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The Atlantic ridge will retrograde and build over the region
through the middle of the week. Despite the increased
subsidence, mainly scattered diurnal convection is expected
both Tuesday and Wednesday as precipitable water values remain
up around 1.75 to 2 inches and a weak lee side trough sets up at
the surface across the area. In addition, it appears that
several weak upper disturbances will cross the area along the
northern periphery of the ridge, and could aid in convective
development.

High temperatures will in the lower to mid 90s both Tuesday and
Wednesday, with nighttime lows in the lower to mid 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A westerly flow will prevail aloft on Thursday before the upper
ridge retrogrades into the Gulf of Mexico and a trough digs
across the TN valley on Friday. The upper trough axis will swing
through on Saturday, with a deeper trough then settling in
across the eastern US late in the weekend into early next week.
Precipitation chances will increase over the weekend as a
result, but the bulk of convection is expected to remain
diurnally driven. High temperatures should be near or even
slightly below normal through the long term period given the
increased rain chances and potential for cloud cover.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Surface trough across the central Carolinas and CSRA, along
which convection has developed rapidly in the past hour. Will
expect scattered TSRA through the afternoon and evening,
gradually dissipating early tonight. Variable and gusty winds
possible near TSRA. Will monitor radar trends for best TAF
representation. Patchy fog/stratus possible late tonight/early
tuesday. Will evaluate threat in later TAF issuances, while
concentrating on the near term convective threat.

EXTENDED AVIATION OUTLOOK...Mainly diurnal scattered
thunderstorms are forecast each day. Widespread stratus and fog
may occur during the late nights and early mornings.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 6, 2:42 AM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
242 AM EDT Mon Aug 6 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070645-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
242 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 1:52 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
152 PM EDT MON AUG 6 2018

SCZ027-030-036-037-061830-
Orangeburg SC-Lexington SC-Aiken SC-Calhoun SC-
152 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...south central Lexington...northeastern Aiken and west
central Calhoun Counties Until 230 PM EDT....

At 151 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles west of St.
Matthews to 11 miles southwest of Gaston, moving southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Orangeburg, Brookdale, North, Salley, Neeses, Perry, Woodford,
Livingston, Wilkinson Heights and Edisto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes Interstate 26 between mile markers 135 and 149.

LAT...LON 3348 8077 3355 8134 3375 8133 3368 8083
TIME...MOT...LOC 1751Z 309DEG 10KT 3367 8097 3372 8127

RC
Special weather statement, Aug 6, 2:05 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
205 PM EDT MON AUG 6 2018

GAZ064-065-061830-
Richmond GA-Columbia GA-
205 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of central Richmond and
southeastern Columbia Counties Until 230 PM EDT....

At 203 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving southwest at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Grovetown, Evans, Martinez, Fort Gordon, Hephzibah, Harlem and
Blythe.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts from one half inch up to one half have
already occurred. Additional rainfall amounts of up to 1 inch are
possible near Ft. Gordon and Grovetown. Do not drive your vehicle
through flooded roadways.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 188 and 200.
 Interstate 520 in Georgia between mile markers 1 and 7.

LAT...LON 3353 8218 3353 8202 3341 8202 3327 8211
      3340 8233 3340 8234
TIME...MOT...LOC 1803Z 043DEG 18KT 3342 8217

LCV
Special weather statement, Aug 6, 2:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
229 PM EDT MON AUG 6 2018

SCZ022-028-061915-
Kershaw SC-Richland SC-
229 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of southwestern Kershaw
and northeastern Richland Counties Until 315 PM EDT....

At 228 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southwest of Lugoff, or 9 miles northeast
of Woodfields, moving west-southwest at 5 mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail, excessive
           cloud to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Columbia, Woodfields, Dentsville, Woodfield and Blythewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 75 and 87.
 Interstate 77 between mile markers 14 and 17, and near mile marker
23.

LAT...LON 3422 8077 3412 8072 3402 8093 3421 8098
TIME...MOT...LOC 1828Z 077DEG 6KT 3416 8081

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:52 PM EDTSpecial Weather StatementCAECalhoun38 min
Aug 6, 2:18 PM EDTSevere Thunderstorm WarningCAEAiken, Orangeburg27 min
Aug 6, 2:42 PM EDTSpecial Weather StatementCAERichland48 min
Aug 6, 2:49 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg26 min
Aug 6, 2:56 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell34 min
Aug 6, 3:03 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland27 min
Aug 6, 3:25 PM EDTSpecial Weather StatementCAEBamberg, Barnwell35 min
Aug 6, 3:43 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Richland, Sumter47 min
Aug 6, 4:02 PM EDTSpecial Weather StatementCAEBamberg28 min
Aug 6, 4:15 PM EDTAreal Flood AdvisoryCAELancaster2 hr
Aug 6, 5:36 PM EDTAreal Flood AdvisoryCAELancaster114 min
Aug 6, 7:05 PM EDTSpecial Weather StatementCAEFairfield25 min
Aug 6, 7:53 PM EDTSpecial Weather StatementCAESaluda52 min
Aug 6, 2:05 PM EDTSpecial Weather StatementCAERichmond25 min
Aug 6, 2:44 PM EDTSpecial Weather StatementCAEBurke31 min

Nearby

Special Weather Statements in South Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.